After taking action against instant noodles, the Food Supply and Drug Administration (FSDA) is now set to test the quality of health supplements being sold in the market.
FSDA commissioner PK Singh said the department was mulling action against these health supplements after having received several complaints from consumers and would test these products for the presence of steroids, which are very harmful for the body.“Often steroids are mixed with protein supplements and a number of youths, especially gymnasium-goers, are consuming such supplements to enhance their physique. However, recently due to the increased awareness among the public after the Maggi incident, several complaints against these body boosters have been received. So the department is soon going to come up with an action plan against such products."
He said the FSDA would check the packaging of these muscle builders, nutritional facts given on the labels, its ingredients, weight of the packs and the quality of the product.A large percentage of dietary supplements being sold in the market are bought by youngsters who often spend over Rs 5,000 per box on the advice of gym trainers instead of medical practitioners. However, experts say it is important to have proper awareness before purchasing such items, as they could be a cause of several side effects.
Officials say the reported side effects of health supplements were being debated across the world and many countries were even thinking of putting a total ban on them. But in India the market of such supplements is growing. “The FSDA wants to ensure that these products are safe for consumption. The drive would be aimed at confirming the real content of the health supplements and ensure that no steroids are being sold in the garb of health products. Our teams will soon start collecting samples.”
Warning about the possible negative effects of steroids, Dr PK Gupta of the Indian Medical Council said, “Consumption of dietary supplements causes side effects such as abdominal pain, nausea, diarrhoea, increasing weight due to water retention and muscle cramps. Youngsters wrongly believe that these supplements will help them build muscles or give them additional strength.
But they must consult a doctor before starting any sort of health supplement.”He said several consumers had also reported problems such as loss of strength, nervousness, decreased concentration and insomania after they stopped taking the supplements. “A balanced diet is sufficient to meet the protein needs of the body. So any supplement however good it may be taken only after the advice of experts.”